Bad night ending in cops and 5150 to ER

Discussion in 'General Parenting' started by seriously, Jun 17, 2011.

  1. seriously

    seriously New Member

    Been off the board for a while because I didn't have time to post and ride heard on difficult child#2 at the same time. He has continued to be unstable and we had to stop the Depakote entirely due to side effects.

    A week to the day from stopping the Depakote he had the worst rage he has ever had. He trashed the kitchen, threatened me with a knife, made suicidal gestures with the knife, shoved me around and then attacked wife when she came home and walked straight into his fists with no warning because I hadn't been able to reach her by cell. He hit her in the face and knocked her down despite her attempts to defend herself. The cops were already on their way by then. They took him to ER instead of juvie because it was clear he was a danger to self and others. He turned from feral creature to pitiful sobbing kid right in front of their eyes and could barely speak.

    So he's back in the psychiatric hospital after spending 20 hours in ER while they found him a bed. New psychiatrist at the facility has taken his case and was very unhappy about his being on the Klonopin. She's taking him off it and adding an SSRI but no additional mood stabilizer. Hmmm. Well it's her problem at the moment since he's inpatient but I made noises at her about how we felt the Depakote was helpful but the side effects intolerable.

    She expects him to be there several days.
     
  2. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Sounds very scary. I'm glad he is in the psychiatric hospital where all of you are safe. (((hugs)))
     
  3. HaoZi

    HaoZi Guest

    Very scary, I hope you're both okay (as possible). I hope she keeps him there past his "honeymoon" phase to be certain that he's stable before they release them. *hugs* dearie.
     
  4. april1974

    april1974 New Member

    How scary! I hope your wife is ok. I hope the psychiatrist can find some medicine that will work without the side effects. (((Hugs)))
     
  5. DDD

    DDD Well-Known Member

    What a nightmare for you all. Here's hoping the new psychiatrist is knowlegeable. Meanwhile, try to enjoy the peace at home. Many hugs. DDD
     
  6. pepperidge

    pepperidge New Member

    Very scary. Glad he got admitted. When you said a couple of days, I got scared, though. Why an SSRI? Hope the psychiatrist knows what she is doing.

    Good luck with the medication regime. I hated the period of trying to get my eldest son stable. it was scary so I hope you find a good combination of medications soon.
     
  7. KTMom91

    KTMom91 Well-Known Member

    Wow...scary indeed. Glad difficult child is getting some help, PJ. Is your wife all right?
     
  8. susiestar

    susiestar Roll With It

    I hope you realize they MUST have your approval to start any medication on minor child. I would get out my copy of The Bipolar Child or get a copy at the library or bookstore and re-read the medication section then take it to talk to the psychiatrist. NO WAY will an SSRI or any other ad help if his moods are not stable. Research has shown that once moods are stable many people do not NEED much else for depression, and those that do need FAR less than many people end up taking. Giving him the ssri before he is fully stable (6 weeks at therapeutic levels) is asking for them to make him MORe unstable and those effects can last for weeks or months after the ssri is stopped.

    You should at least ask her why she doesn't wnat to follow the medication protocol approved for bipolar treatment. SSRIs are NOT approved until well after moods are STABLE.

    Whatever happens, I hope he gets better soon.
     
  9. seriously

    seriously New Member

    Thanks everyone.

    Susie = I know that they must have my permission to treat. He has been on a couple other mood stabilizers with either no effect or severe side effects/toxicity. One of our problems is that his other health issues limit the medications that can be used either due to interactions or potential flaring of the other conditions. So it's a bit of a catch-22.
     
Loading...